Login NowClose 
Sign In to chronicle-tribune.com           
Forgot Password
Close

Spread the naloxone around

Last week, U.S. Surgeon General Dr. Jerome Adams issued an important advisory regarding the opioid overdose antidote naloxone, also known as Narcan.

The antidote has been used by EMTs and emergency departments for decades, effectively reversing the effects of many opioid-induced overdoses. But some emergency departs in Marion, including police, are not required to carry the antidote. But Adams is now calling on the general public – particularly those who interact with individuals addicted to opioids – to carry naloxone and help save lives, too.

Adams’s advisory may not be enough to end the opioid epidemic, but it is a necessary tool to save lives and reduce harm while other policies slowly take effect.

The antidote is available in Indiana without a prescription, a policy Adams enacted during his tenure here as Indiana health commissioner.

Naloxone is not addictive and is fairly simple to administer. Training is available online and in person through agencies like local health departments, which often distribute the antidote for free.

Lay persons are often in a position to detect an overdose early, which is why naloxone is now available to the general public. Of course, anyone administering naloxone should also call 911 so proper medical care is given. There are other precautions that should be taken as well.

Exposure to paraphernalia like used needles may be dangerous, and synthetic opioids like fentanyl, the stuff that killed Prince, pose a distinct risk as the drug may be absorbed through the skin, not just inhalation. Fentanyl is so powerful, in fact, that it may take multiple doses of naloxone to reverse an overdose after exposure. It is important to avoid touching surfaces that may be contaminated with fentanyl, heroin or other substances.

Anyone who may be exposed to fentanyl should take extreme caution. The DEA suggests moving outdoors and washing the exposed area with soap and water immediately. Medical attention may be needed as well. We suggest calling 911 when fentanyl is possibly present.